Alabama, 2023

Hail and Damaging Wind in Alabama, June 13, 2023

June 13, 2023 · NWS MOB · 3 events in 2 counties and zones

Thunderstorms moved across southwest Alabama and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms moved across southwest Alabama and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 13, 5:54 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 13, 5:54 AM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
654 AM CDT Tue Jun 13 2023

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 654 AM CDT Tue Jun 13 2023

MVFR ceilings are beginning to spread across the region this
morning. Ceilings are expected to lift back to VFR by the
afternoon. Scattered to locally numerous thunderstorms will once
again be possible this afternoon. Expect brief reductions in
visibility and ceilings in the heavier activity. A few strong to
severe storms, capable of producing gusty, erratic wind and hail
will also be possible. /96

&&

.PREV DISCUSSION... /issued 550 AM CDT Tue Jun 13 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Wednesday night)
Issued at 550 AM CDT Tue Jun 13 2023

A deep upper-level low, currently over the Great Lakes region,
will slowly progress eastwards through Wednesday before opening
back up into a trough and lifting into the Atlantic by Wednesday
night. In addition, an upper ridge continues to build over Mexico.
These two features will allow for the subtropical jet stream to
remain situated across our area. Within this northwesterly flow,
multiple embedded shortwaves will continue to push across the area
through the period. With a surface stationary frontal boundary
remaining draped along, or just north of the Highway 84 corridor,
showers and thunderstorms (some of which may be severe) are likely
to develop as each shortwave passes overhead.

The first shortwave during this period is expected to pass over our
region late this morning into the early/mid afternoon. Models
suggest that storms currently developing over Texas/Oklahoma will
quickly push southeastward along the stationary boundary in the form
of an MCS. By time it arrives in our northwestern counties, CAPE
values will have quickly increased to 3000-4000 J/kg. Deep-layer
shear of 35-40kts will be also in place, helping to support/maintain
organized convection across the region, and with elongated, straight-
lined modeled hodographs, a few embedded splitting supercells will
be possible. Some dry air is also present in the mid-levels, helping
to lead to DCAPEs between 1000-1200 J/kg. Therefore, expecting
damaging winds and large hail to be the primary concerns as this MCS
propagates across the region. After this MCS passes, a brief lull is
anticipated for the late afternoon/evening hours due weaker forcing
in place (being in between shortwaves) and due to the environment
being worked over.

By early Wednesday morning, the lingering frontal boundary appears
to drift just to the north or our area, helping to keep another
southeastward propagating MCS just to the north of our area.
Maintained higher PoPs over our northern counties to account for
uncertainties at this time. Outflow from this second MCS should push
into our region by mid to late morning, and with diurnal heating
bringing CAPE values back up into the 4000+ J/kg range, additional
storm development may occur across the eastern half of our region.
Can't rule out the organization of a few bowing segments/splitting
supercells thanks to shear increasing to 40 to 50 kts and elongated
hodographs, however, coverage is a little less certain being between
shortwaves.

The main concern on Wednesday comes during the evening hours with,
yet another MCS pushing into the region. This one likely fires over
northern MS/AL and propagates southward into our region. Even after
losing daytime heating, CAPE values during this time remain high
(2500-3500 J/kg) due to steepening lapse rates. Deep-layer shear
also increases further, to 50-60 kts, as a stout shortwave moves
overhead. With the high CAPE and shear values, dry air remaining in
the mid-levels, and DCAPEs once again around 1000-1200 J/kg, this
MCS would be capable of producing damaging winds up to 70mph and
large hail up to golf ball sized (mainly in the stronger cores). It
should be noted that recent models have also hinted at the
development of a 35 to 45 kt southwesterly 850mb jet (underneath
northwesterly flow at and above 500mb). We will continue to monitor
this trend closely as models that show this give way to increased
curvature in the hodographs, which could lead to an increased
tornado potential, especially for any discrete storms that develop
out ahead of the main MCS. Currently the northern half of our CWA is
under an Enhanced Risk of severe weather, with a Slight Risk for
areas south.

Highs both days will be in the upper 80s to low 90s. With high
humidity values, heat indices should also climb into the upper 90s
and lower 100s for most areas. Lows tonight will range from the
upper 60s to low 70s inland to the mid to upper 70s closer to the
coast. A Low risk of rip currents is expected to continue through
Tuesday, with the risk increasing to moderate by Wednesday and
eventually high on Wednesday night. /96

LONG TERM...
(Thursday through Monday)
Issued at 550 AM CDT Tue Jun 13 2023

Three primary concerns as we go through the latter part of the
week and into the upcoming weekend will be: 1) a continued
unsettled/active weather pattern with a chance of showers and
thunderstorms each day (some potentially strong to severe), 2)
increasing heat-related concerns, and 3) a HIGH risk of rip
currents along area beaches.

An upper level low and associated trough will remain positioned
over the vicinity of the New England and Mid-Atlantic states late
this week and into this weekend, while ridging aloft extends from
southern portions of TX and eastward across much of the Gulf of
Mexico. A mean northwesterly flow pattern aloft will become
prevalent across our forecast area through the weekend between
these features. A parade of shortwave troughs embedded within this
northwesterly flow pattern will continue to propagate across our
forecast area through the weekend. A surface trough axis/weak
surface boundary is also expected to remain oriented somewhere
across central MS/AL or interior southeast MS/southwest AL each
day late this week into the weekend. Ascent in association with
these features in combination with ample moisture and strong
daytime heating/instability will result in the daily development
of scattered to numerous showers and thunderstorms across our
forecast area. There is signal in the medium range guidance that
organized mesoscale convective systems could develop along the
vicinity of the boundary and/or move into our area within the
northwest flow pattern aloft each day, though timing and placement
of MCS development remains uncertain. Storms that develop will
have the potential to produce damaging winds and large hail each
day given strong instability (CAPE values in excess of 3000-5000
J/KG) within a favorable shear environment.

Low level thermal ridging will also become enhanced across much of
the Deep South late this week and into this weekend with high
temperatures in the upper 80s to mid 90s Thursday and Friday
expected to increase into the lower to mid 90s across most of our
area Saturday through Monday, with potential for readings in the
upper 90s across southeast MS. Dewpoints in the 70s and subsequent
high relative humidity values may result in maximum heat indices
in the upper 90s to near 105 degrees Thursday and Friday rising to
between 102-107 degrees, with a few places potentially reaching
up to around 110 degrees this weekend into early next week.

Persistent southwesterly flow and associated swell along with
increased daily tidal ranges will favor an increased rip current
risk late this week and into this weekend. The latest 4 day
outlook brings the HIGH rip current risk back into the picture
Thursday and Friday, and likely remaining HIGH into the upcoming
weekend. /21

MARINE...
Issued at 550 AM CDT Tue Jun 13 2023

A light to moderate southwesterly flow pattern today will briefly
increase to moderate to occasionally strong for Wednesday night.
Exercise caution headlines will become necessary. Winds slowly
decrease on Thursday and return back to a light to moderate flow
by Friday and into the weekend. 96/21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      90  76  90  75  92  73  93  72 /  40  20  50  40  60  40  40  30
Pensacola   90  78  89  77  89  75  89  75 /  40  20  50  40  60  50  50  40
Destin      87  78  87  77  87  76  89  77 /  50  20  60  50  50  50  40  30
Evergreen   90  73  89  71  90  69  92  69 /  70  40  70  80  70  40  50  40
Waynesboro  90  72  92  70  90  70  93  69 /  50  40  60  60  60  30  40  50
Camden      88  70  88  69  87  67  89  66 /  80  60  80  80  70  40  40  40
Crestview   90  73  89  72  91  70  92  70 /  60  30  70  60  60  50  50  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 13, 10:14 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
1114 AM CDT Tue Jun 13 2023

ALZ054-131700-
Wilcox AL-
1114 AM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of western Wilcox
County through NOON CDT...

At 1114 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Miller, or 8 miles south of Linden, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Hill and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3212 8726 3212 8724
      3199 8731 3190 8746 3186 8762 3187 8762
      3188 8767 3200 8767 3201 8762 3213 8762
      3213 8752 3226 8752 3227 8751 3227 8744
TIME...MOT...LOC 1614Z 307DEG 26KT 3218 8775

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Black
Special weather statement, Jun 13, 10:16 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
1116 AM CDT Tue Jun 13 2023

ALZ051-131700-
Choctaw AL-
1116 AM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northern Choctaw
County through NOON CDT...

At 1115 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Snell, or 16 miles south of Cuba, moving
east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 8823 3228 8801 3218 8801 3214 8804
      3209 8804 3206 8807 3205 8812 3201 8811
      3198 8806 3195 8808 3197 8809 3195 8812
      3192 8809 3194 8807 3193 8805 3192 8806
      3191 8808 3206 8845 3231 8842
TIME...MOT...LOC 1615Z 289DEG 33KT 3221 8848

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black

The radar

The Birmingham radar (KBMX), 150 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wilcox

When
June 13, 11:07 AM CST to 11:09 AM CST
Where
Wilcox County, 1 mi NNE of Coal Bluff
Measured
1.25 in hail
Reported by
Social Media
Coordinates
31.943, -87.424

Hail, Escambia

When
June 13, 2:28 PM CST to 2:30 PM CST
Where
Escambia County, Canoe
Measured
1.75 in hail
Reported by
Social Media
Coordinates
31.030, -87.420

Thunderstorm Wind, Escambia

When
June 13, 2:33 PM CST to 2:35 PM CST
Where
Escambia County, 1 mi E of Wawbeek
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.030, -87.353

High winds downed multiple trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112609, 1112614, 1113130.